October 2, 2003
Question from Toronto, Canada:
I have type 1 diabetes, am using an insulin pump, and I just started in-vitro fertilization yesterday with a shot of 200 units of Puregon. My blood sugars since that first shot last night have been all over the map, and I have doubled my basal insulin dose in the past 24 hours. I do see an endocrinologist, but she really can’t give me much information on insulin dosage — it’s basically trial and error in my situation.
There appears to be a bit of a desert on the Internet when it comes to information about diabetes and in-vitro! I am hoping you can send me some information, some links to useful information about the effects of in-vitro on women with diabetes, and/or the success rates of in-vitro in women with diabetes. Obviously the sooner you can get me some information, the better!
I spoke with a reproductive endocrinologist colleague. She has managed several women with diabetes through the IVF process without running into difficulties during ovulation stimulation. She suggested that some programs add dexamethasone [a steroid] during the stimulation. Dexamethasone might explain why your blood sugars became suddenly out of control.
Additional comments from Jane Seley, diabetes nurse specialist:
I checked with a reproductive endocrinologist, and was told that most IVF practices don’t use dexamethasone, but apparently a few still do. You should check with the IVF program and ask if you received dexamethasone and if so, ask that you get the Puregon. alone in the future.